Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 18, 2016, 1:34 PM EDT for Kershaw County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 1:34 PM EDT (17:34 UTC)
- Expired
- Aug 18, 2016, 2:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
County Kershaw County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WWUS82 KCAE 181734
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT THU AUG 18 2016
SCZ015-016-021-022-028-029-181830-
LEE-RICHLAND-FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
134 PM EDT THU AUG 18 2016
...STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
LANCASTER...NORTHERN RICHLAND...SOUTH CENTRAL CHESTERFIELD...EAST
CENTRAL FAIRFIELD AND NORTHWESTERN LEE COUNTIES...
AT 132 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF KERSHAW...
OR 13 MILES NORTH OF CAMDEN...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL ALSO EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE AND BETHUNE.
LAT...LON 3446 8016 3436 8029 3410 8071 3436 8092
3459 8031
TIME...MOT...LOC 1732Z 307DEG 7KT 3444 8055
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:27 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 18, 1:27 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Columbia SC 127 PM EDT THU AUG 18 2016 .SYNOPSIS... A pressure ridge will extend from the Atlantic westward into the Gulf of Mexico through the weekend. North of the ridge, a pressure trough and associated moisture will be in the forecast area. The pattern indicates continued above normal temperatures because of the ridging and thunderstorms associated with the trough. && .NEAR TERM /THROUGH TONIGHT/... Weak upper ridging will continue over the region through tonight with a lee-side trough at the surface. Convergence into the trough combined with strong heating will continue to promote scattered showers and thunderstorms this afternoon and evening. Moisture is abundant with precipitable water values generally around 2.0 to 2.1 inches. Mesoscale analysis this afternoon shows moderate instability across the forecast area with LI values around -6 to -7. Slow storm movement and relatively high precipitable water supports a threat from locally heavy rainfall. The instability indicates a possibility of damaging wind with a few of the thunderstorms. Temperatures are on track this afternoon with above normal highs still expected in the middle 90s. Overnight lows generally in the lower 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... The models depict surface troughing and considerable moisture continuing through Saturday. The pattern supports thunderstorms but coverage should remain limited because of lingering upper ridging with h5 temperatures -6 to -7 C. The guidance consensus supports pops 40 to 50 percent. Followed the higher maximum temperature guidance because of the upper ridging and recent bias. The minimum temperature guidance was consistent. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The GFS and ECMWF display surface troughing with a band of moisture extending through the forecast area through Sunday. The models indicate a cold front moving through the area Monday. The front will likely stall just south of the area. The pattern indicates a chance of thunderstorms especially through Monday. Temperatures should remain above normal ahead of the front through Sunday. Expect near normal temperatures during the end of the period as noted by the GFS and ECMWF MOS. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... VFR conditions expected for a majority of the TAF period outside of diurnal convection and possible early morning stratus. Bermuda high pressure will gradually weaken over the region through the period while moisture and instability increase. Scattered diurnal convection will continue through this evening. Restrictions may be possible in heavy rain with storms that move over the terminals. Strong winds will also be possible. Have indicated VCTS in all TAFs through 19/03Z, but may amend as confidence in coverage and timing increase. Convection expected to diminish tonight as instability decreases with the loss of daytime heating. Bufkit model soundings show abundant low level moisture early Friday. Model guidance is indicating potential for fog/stratus, but believe stratus is the more likely scenario given a 25 kt low level jet and expected debris clouds. Winds will generally be out of the southwest through the period at around 7 knots or less. EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal thunderstorms each day. Some late night/early morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 18, 2:33 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 233 AM EDT THU AUG 18 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 233 AM EDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 1:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT THU AUG 18 2016
SCZ015-016-021-022-028-029-181830-
LEE-RICHLAND-FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
134 PM EDT THU AUG 18 2016
...STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
LANCASTER...NORTHERN RICHLAND...SOUTH CENTRAL CHESTERFIELD...EAST
CENTRAL FAIRFIELD AND NORTHWESTERN LEE COUNTIES...
AT 132 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF KERSHAW...
OR 13 MILES NORTH OF CAMDEN...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL ALSO EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE AND BETHUNE.
LAT...LON 3446 8016 3436 8029 3410 8071 3436 8092
3459 8031
TIME...MOT...LOC 1732Z 307DEG 7KT 3444 8055
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:09 PM EDT | Special Weather Statement | CAE | Lexington | 66 min |
| Aug 18, 2:36 PM EDT | Special Weather Statement | CAE | Kershaw | 54 min |
| Aug 18, 2:54 PM EDT | Special Weather Statement | CAE | Aiken | 66 min |
| Aug 18, 2:59 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Aug 18, 3:01 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster, Lee, Richland, Sumter | 59 min |
| Aug 18, 3:15 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Aug 18, 3:20 PM EDT | Special Weather Statement | CAE | Lee | 55 min |
| Aug 18, 3:35 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 40 min |
| Aug 18, 4:09 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lee, Richland, Sumter | 111 min |
| Aug 18, 4:25 PM EDT | Special Weather Statement | CAE | Clarendon | 35 min |
| Aug 18, 4:39 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 36 min |
| Aug 18, 4:44 PM EDT | Special Weather Statement | CAE | Saluda | 31 min |
| Aug 18, 4:54 PM EDT | Special Weather Statement | CAE | Clarendon | 36 min |
| Aug 18, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 51 min |
| Aug 18, 5:34 PM EDT | Special Weather Statement | CAE | Bamberg | 26 min |
| Aug 18, 2:50 PM EDT | Special Weather Statement | CAE | Burke | 55 min |
| Aug 18, 3:05 PM EDT | Special Weather Statement | CAE | Richmond | 55 min |
| Aug 18, 3:31 PM EDT | Special Weather Statement | CAE | Burke | 29 min |
| Aug 18, 3:31 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 44 min |
| Aug 18, 3:46 PM EDT | Special Weather Statement | CAE | Burke | 29 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.